Alert archive / Vermont / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Sep 6, 2018, 11:44 AM EDT for Rutland County, Windsor County, Vermont. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2018, 11:44 AM EDT (15:44 UTC)
- Expired
- Sep 6, 2018, 12:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 124 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 12:00 PM EDT | TSTM WND DMG | 1 Ese Rutland, VT | TREE DOWN ON AVENUE D. MANHOLE COVERS DISLODGED BY HEAVY RAIN RUNOFF. |
| Sep 6, 12:15 PM EDT | TSTM WND DMG | 1 Se Shrewsbury, VT | TOP OF 12 DIAMETER BIRCH TREE FELL ON CAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
The text
As transmitted.
381
WUUS51 KBTV 061544
SVRBTV
VTC021-027-061645-
/O.NEW.KBTV.SV.W.0040.180906T1544Z-180906T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
1144 AM EDT THU SEP 6 2018
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Central Rutland County in southern Vermont...
Southeastern Windsor County in southern Vermont...
* Until 1245 PM EDT.
* At 1144 AM EDT, a severe thunderstorm was located over Bomoseen,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Woodstock, Rutland, Chester, Castleton, Hartland Four Corners,
Cavendish, Killington, Ludlow Village, Rutland City, Perkinsville
Village, Mt. Holly, Rutland - Southern Vermont Airport, Plymouth,
Hartland, Fair Haven, Clarendon, West Rutland, Ira, West Castleton
and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4358 7330 4361 7330 4376 7324 4363 7233
4360 7234 4357 7238 4354 7238 4351 7240
4350 7238 4348 7238 4340 7240 4338 7242
4336 7241 4336 7239 4333 7241 4331 7240
4327 7241 4327 7242
TIME...MOT...LOC 1544Z 283DEG 34KT 4365 7318
HAIL...1.00IN
WIND...60MPH
$$
AML/PS2 follow-up statements
527
WWUS51 KBTV 061622
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
1222 PM EDT THU SEP 6 2018
VTC021-027-061645-
/O.CON.KBTV.SV.W.0040.000000T0000Z-180906T1645Z/
Rutland VT-Windsor VT-
1222 PM EDT THU SEP 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR EAST CENTRAL RUTLAND AND SOUTHEASTERN WINDSOR COUNTIES...
At 1222 PM EDT, a severe thunderstorm was located over Calvin
Coolidge State Park, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Woodstock, Rutland, Chester, Hartland Four Corners, Cavendish,
Killington, Ludlow Village, Rutland City, Perkinsville Village, Mt.
Holly, Rutland - Southern Vermont Airport, Plymouth, Hartland,
Clarendon, West Rutland, Ira, Windsor, Woodstock Village, Mount Holly
and Ludlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 7321 4371 7286 4363 7233 4360 7234
4357 7238 4354 7238 4351 7240 4350 7238
4348 7238 4340 7240 4338 7242 4336 7241
4336 7239 4333 7241 4331 7240 4327 7241
4327 7242
TIME...MOT...LOC 1622Z 283DEG 34KT 4357 7268
HAIL...1.00IN
WIND...60MPH
$$
AML/PS731
WWUS51 KBTV 061642
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
1242 PM EDT THU SEP 6 2018
VTC021-027-061652-
/O.EXP.KBTV.SV.W.0040.000000T0000Z-180906T1645Z/
Rutland VT-Windsor VT-
1242 PM EDT THU SEP 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RUTLAND AND
SOUTHEASTERN WINDSOR COUNTIES WILL EXPIRE AT 1245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with any
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.
LAT...LON 4355 7321 4371 7286 4363 7233 4360 7234
4357 7238 4354 7238 4351 7240 4350 7238
4348 7238 4340 7240 4338 7242 4336 7241
4336 7239 4333 7241 4331 7240 4327 7241
4327 7242
TIME...MOT...LOC 1642Z 283DEG 34KT 4353 7244
$$
AML/PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 7:05 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Sep 6, 7:05 AM EDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Burlington VT 705 AM EDT Thu Sep 6 2018 .SYNOPSIS... A cold front will drop south across the region with scattered showers and embedded thunderstorms, along with cooler and less humid conditions. Strong surface high pressure builds across the North Country on Friday into this upcoming weekend. This will produce fall like conditions with cool days and chilly nights. The next chance for rain arrives on Monday, along with some breezy south winds. && .NEAR TERM /THROUGH FRIDAY/... As of 659 AM EDT Thursday...No significant changes to current forecast. Surface map shows sfc boundary approaching the btv area as of 7 AM, with expected wind shift shortly. In addition, some widely scattered to scattered showers have developed along the boundary as anticipated. These showers with embedded rumbles will continue to slowly shift south associated with boundary. Otherwise, temps will hold in the 70s today with a slow decrease in sfc dwpts throughout the day. Current satl, water vapor, and radar, along with sfc obs indicate relief from the heat and humidity via a cold front is approaching the saint lawrence. As expected system is coming in multiple pieces, resulting in limited organized precip and only chcs for showers with embedded storms today. First weak pre- frontal trof and lingering instability overnight has produce several pockets of showers/storms over northern NY, but this activity is weakening. Meanwhile...best upper level dynamics with sfc low pres is lifting into eastern Canada while a sfc cold front is approaching the slv. Based on water seems like the strongest upper level dynamics/forcing is lagging behind boundary, along with best moisture fields this morning. This has resulted in most of the precip being post frontal, just ahead of dwpt drop. All these factors provide our cwa with a broken line of showers this morning, with maybe a few embedded rumbles of thunder. The best sfc based cape values up to 1000 j/kg will be over central/southern vt from 14-17z, before shifting south. Have continued to mention chc pops (30 to 40%) today. Temps are tricky with caa developing on north winds this aftn and varying amounts of clouds at different parts of the day. Have continued with previous thinking with highs ranging from the mid 70s to lower 80s, most locations. Tonight into Friday...1034mb high pres located north of the Great Lakes begins to build across our cwa. The ridge axis is expected to develop from the northern lakes into northern New England overnight, with light winds and clearing skies. This combined with temps falling well below cross over values and some precip occurring today, will result in areas of patchy dense fog overnight. Climo favored valleys and areas which receive rainfall today will have the best chance for fog tonight. Temps will range from near 40f slk to l/m 50s cpv. Friday expect mostly sunny skies with slightly below normal temps. Progged 850mb temps btwn 8-10c support highs upper 60s to mid 70s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 337 AM EDT Thursday...A 1030+mb sfc anticyclone cresting across Ontario and Quebec will provide nly low-level flow and crisp Canadian air mass across the North Country thru the period. A secondary push of cooler air and daytime PBL mixing should drop 2-m dewpoints into the 30s for Saturday afternoon, so definitely an autumn feel to the air mass for the weekend. Looking for high temperatures mainly in the low-mid 60s for Saturday afternoon. Saturday night will feature lows in the low- mid 40s, except in the 30s across central/ern VT and in the nrn Adirondack region. Anticipate a low of 32F or so at KSLK and Island Pond with patchy frost in the northern Adirondacks and Vermont's Northeast Kingdom. Should also see some radiational fog in the favored valley locations both Friday night and again Saturday night. Light wind regime continues on Sunday with mostly sunny conditions. Air mass moderates slightly as sfc ridge slides east of our longitude; should see daytime highs in the mid-upper 60s. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 337 AM EDT Thursday...Good consistency between 00Z ECMWF and 00Z GFS thru early next week. Should see an unsettled period of weather Monday into Monday night/early Tuesday as remnant tropical moisture from T.D. Gordon currently in the lower MS River Valley becomes entrained into a mid- latitude trough across the Ohio Valley on Sunday. Appears best QG forcing/and low-level warm advection with this trough and sfc warm front lifts across nrn NY and VT late Monday into Monday night as sfc low tracks north and west of the St. Lawrence River. The 00Z GFS suggests that precipitable water values will reach 2" at BTV around 12Z Tuesday with this system. As such, may see some brief heavy downpours as best UVV moves across the region from SW-NE. That said, swly 850mb jet of 40-45kts suggests heaviest rainfall will move through rather quickly, and may also see some orographic effects including shadowing in the immediate Champlain Valley. We'll continue to monitor trends with this system. The increasing clouds expected Sunday night will keep lows in the 40s to lower 50s. Mostly cloudy conditions Monday suggest widespread temps in the mid-60s for daytime highs, and have indicated PoPs peaking at 70-80% during Monday night based on present indications. Forecast uncertainty increases once shortwave trough passes to the north and east on Tuesday, though appears we'll trend back toward above normal temperatures for the mid-week period (highs near 80F for Tuesday and Wednesday). && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Through 12Z Thursday...Changeable TAF conditions expected in the next 6 to 12 hours associated with frontal passage and development of scattered showers/storms and lowering cigs. Current radar shows some shower activity over northern NY/VT, associated with boundary. This front will be accompanied by a broken line of showers/storms with potential brief mvfr cigs/vis. As winds shift to the northwest, expect some mvfr cigs to develop with a period of ifr possible at slk btwn 12-15z this morning. Otherwise, drier air advects into region on north/northwest winds and cigs will slowly improve this aftn with vfr expected at all taf sites. Some areas of patchy fog possible toward 06z Friday at SLK/MPV is likely. Outlook... Friday: VFR. Patchy BR. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. Slight chance SHRA. Monday: VFR. Likely SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Taber SHORT TERM...Banacos LONG TERM...Banacos AVIATION...Taber
Hazardous weather outlook, Sep 6, 2:52 AM EDT, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 252 AM EDT Thu Sep 6 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-070700- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 252 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 6, 8:41 AM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
841 AM EDT THU SEP 6 2018
VTZ004-007-008-010-061315-
Essex-Caledonia-Washington-Orange-
841 AM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CALEDONIA...
NORTHEASTERN ORANGE...SOUTHERN ESSEX AND CENTRAL WASHINGTON
COUNTIES...
At 841 AM EDT, a strong thunderstorm was located over Montpelier,
moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Barre, Montpelier, St. Johnsbury, Calais, Waterford, Bradford,
Plainfield, Orange, Websterville, East Montpelier, Corinth,
Marshfield Village, Topsham, Berlin, Groton, Middlesex, Marshfield,
Cabot Village, Lower Waterford and Barre Town.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4434 7187 4435 7191 4434 7198 4432 7203
4428 7207 4424 7205 4419 7207 4413 7203
4411 7206 4410 7205 4410 7203 4409 7205
4408 7203 4401 7211 4396 7210 4395 7212
4430 7282 4442 7255 4439 7184
TIME...MOT...LOC 1241Z 285DEG 33KT 4431 7258
SissonSpecial weather statement, Sep 6, 9:00 AM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
900 AM EDT THU SEP 6 2018
VTZ004-007-061315-
Essex-Caledonia-
900 AM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALEDONIA AND
SOUTHERN ESSEX COUNTIES...
At 900 AM EDT, a strong thunderstorm was located near Kirby, moving
east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
St. Johnsbury, Guildhall, Concord, Lunenburg, Gilman, Kirby, Victory,
Burke, Granby, Waterford, Concord Corner, East St. Johnsbury, North
Concord, East Concord, North Kirby, Miles Pond, Gallup Mills and
South Kirby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4452 7159 4450 7158 4450 7160 4448 7160
4448 7163 4449 7163 4447 7165 4446 7164
4442 7170 4440 7175 4441 7177 4440 7179
4438 7181 4442 7198 4460 7191 4456 7160
4454 7157
TIME...MOT...LOC 1300Z 285DEG 32KT 4449 7185
SissonSpecial weather statement, Sep 6, 9:56 AM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Burlington VT
956 AM EDT THU SEP 6 2018
VTZ007-008-010-012-018-061445-
Caledonia-Windsor-Washington-Eastern Addison-Orange-
956 AM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CALEDONIA...ORANGE...
EAST CENTRAL ADDISON...NORTHEASTERN WINDSOR AND SOUTHERN WASHINGTON
COUNTIES...
At 955 AM EDT, a strong thunderstorm was located over Williamstown,
moving southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Barre, Montpelier, Braintree Hill, Bradford, Orange, Thetford Hill
State Park, Chelsea, Websterville, Corinth, Randolph, Topsham,
Strafford, Berlin, Thetford, Fairlee, Barre Town, West Fairlee,
Northfield Village, Tunbridge and Vershire.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4407 7205 4399 7212 4397 7211 4396 7210
4395 7212 4392 7212 4389 7217 4387 7217
4386 7219 4381 7218 4374 7223 4409 7295
4426 7251 4411 7206 4410 7205 4410 7203
4409 7205 4408 7203
TIME...MOT...LOC 1355Z 295DEG 29KT 4413 7250
AMLSpecial weather statement, Sep 6, 10:30 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Burlington VT
1030 AM EDT THU SEP 6 2018
VTZ010-012-018-061530-
Windsor-Eastern Addison-Orange-
1030 AM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE...EAST CENTRAL
ADDISON AND NORTHERN WINDSOR COUNTIES...
At 1030 AM EDT, a strong thunderstorm was located near Granville,
moving southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
White River Junction, Woodstock, Braintree Hill, Thetford Hill State
Park, Bethel, Randolph, Strafford, Rochester, Pomfret, Thetford,
Granville, Barnard, Tunbridge, Hancock, Sharon, Thetford Center,
Quechee, Norwich, Braintree and Royalton.
LAT...LON 4396 7301 4406 7289 4388 7217 4386 7219
4381 7218 4379 7220 4377 7220 4375 7222
4374 7225 4370 7231 4367 7231 4360 7234
4357 7238
TIME...MOT...LOC 1430Z 296DEG 24KT 4396 7285
AMLSpecial weather statement, Sep 6, 10:46 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
1046 AM EDT THU SEP 6 2018
NYZ034-035-VTZ009-011-019-061545-
Western Essex-Eastern Essex-Western Rutland-Eastern Rutland-Western
Addison-
1046 AM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND CENTRAL RUTLAND COUNTIES...
At 1046 AM EDT, a strong thunderstorm was located over Scaroon Manor
Public Campground, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rutland, Castleton, Sudbury, Schroon Lake, Rutland City, Middletown
Springs, Orwell, Benson, Poultney, Chittenden, Fair Haven, Clarendon,
West Rutland, Ira, West Castleton, Hubbardton, Poultney Village,
Tinmouth, Lake St. Catherine and Proctor.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4349 7325 4355 7325 4358 7330 4363 7331
4363 7337 4357 7340 4359 7343 4362 7342
4364 7343 4377 7335 4381 7338 4376 7386
4389 7382 4379 7289 4341 7302
TIME...MOT...LOC 1446Z 283DEG 30KT 4379 7374
AMLThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:21 AM EDT | Special Weather Statement | BTV | Addison | 54 min |
| Sep 6, 8:41 AM EDT | Special Weather Statement | BTV | Washington | 34 min |
| Sep 6, 9:00 AM EDT | Special Weather Statement | BTV | Essex | 15 min |
| Sep 6, 9:56 AM EDT | Special Weather Statement | BTV | Orange | 49 min |
| Sep 6, 10:30 AM EDT | Special Weather Statement | BTV | Windsor | 60 min |
| Sep 6, 10:46 AM EDT | Special Weather Statement | BTV | Rutland | 59 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.